Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 8, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 18, 2018, 12:40 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 18, 2018, 12:40 PM HST (22:40 UTC)
- Expired
- Feb 18, 2018, 3:30 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 80 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 18, 2:17 PM HST | FLASH FLOOD | 1 Nw Kahaluu, HI | AT ABOUT 115PM TODAY FIREFIGHTERS RESPONDED TO A MAN TRAPPED IN HIS VEHICLE BY RISING WATERS NEAR KAMEHAMEHA HIGHWAY AND WAILEHUA ROAD. |
| Feb 18, 2:17 PM HST | FLASH FLOOD | Waikane, HI | KAMEHAMEHA HIGHWAY IS CLOSED IN BOTH DIRECTIONS DUE TO FLASH FLOODING. POLICE SAY THE HIGHWAY WAS CLOSED BETWEEN WAIKANE VALLEY ROAD AND KUALOA RANCH. HONOLULU FIRE CAPTAIN RECEIVED A CALL ABOUT TRAPPED MOTORISTS NEAR WAIKANE STORE AT ABOUT 110PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 97 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 10.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 780 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 790 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
731
WGHW50 PHFO 182240
FFWHFO
HIC003-190130-
/O.NEW.PHFO.FF.W.0008.180218T2240Z-180219T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1240 PM HST SUN FEB 18 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 330 PM HST
* At 1236 PM HST, radar indicated thunderstorms producing heavy rain
along all of windward Oahu, with rain rates between two and three
inches per hour making flash flooding imminent. Rising water
levels in Waikane and Punaluu streams will likely lead to water
covering Kamehameha Highway, and may lead to localized road
closures.
* Locations in the warning include but are not limited to...
Ahuimanu, Hauula, Waimanalo, Kailua, Maunawili, Kaneohe, Waikane,
Kaneohe Marine Base, Waiahole, Kahaluu and Kahuku.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 330 PM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.
LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
2141 15778 2147 15777 2146 15773 2141 15774
2131 15765 2126 15770 2130 15772 2128 15775
2151 15797 2167 15805 2169 15803 2171 15797
$$
Birchard3 follow-up statements
362
WGHW70 PHFO 182317
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
117 PM HST SUN FEB 18 2018
HIC003-190130-
/O.CON.PHFO.FF.W.0008.000000T0000Z-180219T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
117 PM HST SUN FEB 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
At 115 PM HST...radar indicated that thunderstorms continued to
produce torrential rain across the warned area. Flash flooding is
expected to begin shortly, and the closure of Kamehameha Highway is
likely. Oahu Department of Emergency Management reports boulders on
the roadway, as well as small landslides.
Locations in the warning include but are not limited to...
Ahuimanu, Hauula, Waimanalo, Kailua, Maunawili, Kaneohe, Waikane,
Kaneohe Marine Base, Waiahole, Kahaluu and Kahuku.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 330 PM HST if heavy rain
persists.
LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
2141 15778 2147 15777 2146 15773 2141 15774
2131 15765 2126 15770 2130 15772 2128 15775
2151 15797 2167 15805 2169 15803 2171 15797
$$
Birchard960
WGHW70 PHFO 182352
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
152 PM HST SUN FEB 18 2018
HIC003-190130-
/O.CON.PHFO.FF.W.0008.000000T0000Z-180219T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
152 PM HST SUN FEB 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
At 150 PM HST...radar indicated that thunderstorms continued to
produce torrential rain across most of windward Oahu. Flash flooding
is expected to begin shortly, and the closure of Kamehameha Highway
along the windward side is likely. Extremely heavy rain is also
slamming the area from Kahaluu to Maunawili, where rainfall rates as
high as four inches per hour will lead to damaging flooding and
landslides in flood-prone areas.
Locations in the warning include but are not limited to...
Ahuimanu, Hauula, Waimanalo, Kailua, Maunawili, Kaneohe, Waikane,
Waiahole, Kahaluu and Kahuku.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 330 PM HST if heavy rain
persists.
LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
2141 15778 2147 15777 2146 15773 2141 15774
2131 15765 2126 15770 2130 15772 2128 15775
2151 15797 2167 15805 2169 15803 2171 15797
$$
Birchard022
WGHW70 PHFO 190022
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
222 PM HST SUN FEB 18 2018
HIC003-190130-
/O.CON.PHFO.FF.W.0008.000000T0000Z-180219T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
222 PM HST SUN FEB 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
At 110 PM HST...Kamehameha Highway is closed at Waikane Stream. The
Honolulu Fire Department reported stranded motorists near Waikane
Store. Waikane Stream and Waiahole Stream are running very high.
Heavy rainfall continues along the windward Koolau slopes from
Waimanalo to Kahuku. This is a very dangerous situation. Avoid
unnecessary travel to windward Oahu.
Locations in the warning include but are not limited to...
Ahuimanu, Hauula, Waimanalo, Kailua, Maunawili, Kaneohe, Waikane,
Kaneohe Marine Base, Hawaii Kai, Waiahole, Kahaluu and Kahuku.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 330 PM HST if heavy rain
persists.
LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
2141 15778 2147 15777 2146 15773 2141 15774
2131 15765 2126 15770 2130 15772 2128 15775
2151 15797 2167 15805 2169 15803 2171 15797
$$
KodamaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 18, 10:00 AM HST, 2 hours 40 minutes earlier.
Area forecast discussion, Feb 18, 10:00 AM HST, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1000 AM HST Sun Feb 18 2018 .SYNOPSIS... Moist and unstable conditions will prevail over the state through Monday, with an upper-level disturbance and a slow-moving surface trough bringing the threat of thunderstorms and flooding rainfall. While light winds are expected to continue for the next several days, the threat of heavy rain will diminish Monday night and Tuesday as the upper-level disturbance moves away. Light to moderate east to southeast winds will deliver a few windward showers Tuesday through Thursday, with the weather potentially becoming wet again by the end of the week. && .DISCUSSION... A sharpening trough aloft just W of the islands is combining with abundant low-level moisture and a nearby surface trough to promote the development of heavy showers and thunderstorms over the area this morning. Current radar and satellite loops indicate that the strongest storms are located over and just N of the coastal waters from Oahu to Maui, over waters 30-60 miles S and SW of Oahu and Kauai, and about 150 to 200 miles to the S. The cluster of thunderstorms to the S has persisted for several hours, and bears watching, as it is moving on a trajectory that would bring it over the central part of the island chain later today into tonight. Meanwhile, strong to severe thunderstorms over Hawaiian Offshore Waters N of Maui are intersecting portions of the Maui windward coastal waters. Otherwise, it appears that the best chance for showers and thunderstorms over land will come this afternoon, as light winds allow sea breezes to converge. Conditions are changing fairly rapidly, with storms quickly developing and weakening in response to passing gravity waves and outflow boundaries. Spotty moderate to heavy showers are over parts of the islands from Kauai to Molokai, and A Flash Flood Watch (FFA) is in effect for the entire state due to the ongoing potential for extremely heavy rain. A Winter Weather Advisory for the Big Island Summits is posted in anticipation of deep-layer moisture developing, potentially producing snow later today through Monday. The digging upper trough is expected to become a closed low near Kauai over the next 24 hours, then gradually track ENE and weaken Monday night and Tuesday. As this occurs, forecast models are indicating that the greatest convergence and dynamic lift will be concentrated to the N and NE of the islands. In the low-levels, a trough currently near the central portion of the island chain is supporting light winds statewide. The low aloft is expected to maintain the surface trough and keep light winds over the islands through Tuesday. The generally easterly low-level flow will favor a NE direction to the W of the trough axis, and a SE direction to the E of the trough axis. Even with guidance indicating the bulk of the action will be just N of the area, there will enough moisture to trigger (at least) scattered heavy showers and thunderstorms. Although heavy showers could develop anywhere at anytime in this regime, the light wind regime means they are most likely over the coastal waters during nights and mornings, and over the islands during afternoons and evenings through Monday. Cold temperatures associated with the developing low aloft will make the island atmosphere very unstable as 500 mb temps drop to -16C, maintaining the threat of thunderstorms through Monday. With this kind of atmospheric profile, updraft strengths become sufficiently strong to support the development of small hail and funnel clouds, potentially leading to locally gusty winds. The closed mid-level low lifts NE and weakens Monday night and Tuesday, allowing the atmosphere to become more stable. As an associated mid-level dry slot moves in from the W, the threat of heavy rain/thunderstorms will diminish. Light to moderate E to SE winds are expected through Thursday as a surface high will be centered to the distant NE, and the trough drifts and lingers to the NW of the islands. This is expected to lead to mainly windward shower activity for the midweek period, but winds may be light enough to allow for a few afternoon leeward showers. Forecast guidance shows yet another deep mid/upper trough developing W of the islands later in the week, which could bring more wet and unstable weather to the islands into next weekend. && .AVIATION... A N to S surface trough near Oahu will move W slowly as a N to S trough aloft digs SE slowly. The trough aloft will keep the atmosphere unstable, so thunderstorms are possible across the area. There will be gentle SE winds over the E half of the area and gentle NE winds over the W half. The generally easterly flow will keep clouds and showers focused over mainly E sections, but MVFR and isolated IFR conditions will be possible anywhere with thunderstorms. AIRMET SIERRA remains in effect for MTN OBSC over E sections. The trough aloft will make turbulence likely. AIRMET TANGO remains in effect for turbulence aloft. The trough is also producing layered middle and high clouds. Light icing will be possible in these clouds . && .MARINE... Scattered strong thunderstorms and locally heavy downpours will continue over most Hawaiian waters through Monday. Expect reduced visibilities, locally gusty winds, frequent lightning, and the possibility of small hail and/or waterspouts in the strongest thunderstorms. Small northwest swells will continue through early Tuesday, with surf remaining well below advisory level along north and west facing shores. However, a longer period west-northwest swell is expected to spread down the island chain starting late Tuesday, which may cause surf to approach advisory level along some north and west facing shores Wednesday, especially Kauai and Niihau. This swell will gradually subside Thursday, but a reinforcing west-northwest swell is expected Thursday night, before it, too, fades Friday into next weekend. A long fetch due to the flow around a surface high over the northeastern Pacific will send a short-period east swell into the local waters through Monday. This swell will increase through Monday night, with surf likely reaching the HSA threshold of 8 feet along most east facing shores Tuesday. This east swell may subside slightly Wednesday, but increase again Thursday and remain elevated into next weekend. Seas may increase to around 10 feet over most windward waters starting Wednesday due to the combination of west-northwest and east swells, and local wind waves. A Small Craft Advisory may be needed through the end of the work week. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 6 PM HST Monday for all islands. Winter Weather Advisory until 6 PM HST Monday for Big Island Summits. && DISCUSSION...Birchard AVIATION...Donaldson MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 2:26 PM HST | Special Marine Warning | HFO | 49 min | |
| Feb 17, 4:33 PM HST | Special Marine Warning | HFO | 42 min | |
| Feb 17, 5:11 PM HST | Special Marine Warning | HFO | 64 min | |
| Feb 17, 6:41 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 17, 6:56 PM HST | Special Marine Warning | HFO | 49 min | |
| Feb 17, 6:58 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 17, 7:33 PM HST | Special Marine Warning | HFO | 57 min | |
| Feb 17, 8:29 PM HST | Special Marine Warning | HFO | 91 min | |
| Feb 17, 8:52 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 17, 9:25 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Feb 17, 9:53 PM HST | Special Marine Warning | HFO | 52 min | |
| Feb 18, 12:05 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Feb 18, 2:58 AM HST | Flash Flood Warning | HFO | Honolulu | 2 hr |
| Feb 18, 4:01 AM HST | Special Marine Warning | HFO | 59 min | |
| Feb 18, 5:21 AM HST | Special Marine Warning | HFO | 54 min | |
| Feb 18, 9:51 AM HST | Special Marine Warning | HFO | 114 min | |
| Feb 18, 11:42 AM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 18, 11:47 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 18, 11:54 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 18, 12:03 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 18, 12:26 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 18, 12:39 PM HST | Flash Flood Warning | HFO | Kalawao | 6 hr |
| Feb 18, 1:04 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 18, 1:51 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.